Utah, 2009

Damaging Wind in Utah, May 20, 2009

May 20, 2009 · NWS SLC · 1 event in 1 county or zone

A thunderstorm produced a severe wind gust at Milford, Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A thunderstorm produced a severe wind gust at Milford, Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 20, 3:09 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, May 20, 3:09 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 PM MDT WED MAY 20 2009

.SYNOPSIS...A WEAK COLD FRONT WILL SLIDE SOUTH THROUGH NORTHERN
UTAH TODAY BRINGING A SOMEWHAT DRIER AIRMASS. MOISTURE WILL LINGER
ACROSS SOUTHERN AND CENTRAL UTAH...PERHAPS SPREADING NORTHWARD BY
THE WEEKEND.

&&

.DISCUSSION...A COLD FRONT CURRENTLY STRETCHES ACROSS PORTIONS OF
CENTRAL UTAH BASED ON MSAS ANALYSIS AND MESOWEST OBSERVATIONS.
THIS COLD FRONT WILL STALL AND WEAKEN ACROSS SOUTHERN UTAH LATER
THIS EVENING.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP NEAR AND SOUTH OF
THE BOUNDARY THIS AFTERNOON AND EVENING. DOWNDRAFT CAPE REMAINS
SUFFICIENT ACROSS MUCH OF UTAH FOR THE DEVELOPMENT OF STRONG
GUSTY WINDS IN ANY THUNDERSTORMS FROM UTAH COUNTY SOUTHWARD.
MUCAPE FIELDS ARE NOT IMPRESSIVE...HOWEVER...AND SHEAR IS SOMEWHAT
MINIMAL. AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT AT
THIS POINT...BUT THE MAIN THREAT WILL BE BRIEF GUSTY WINDS.

EC AND GFS ARE CONSISTENT IN THE IDEA OF A WEAK DISTURBANCE
SITTING OVER THE REGION THROUGH THE WEEKEND. THEY DISAGREE ON THE
EXACT PLACEMENT...WITH THE 12Z GFS FAVORING A LOCATION MORE OVER
COLORADO...AND THE 12Z EC FAVORING A LOCATION OVER UTAH. NEEDLESS
TO SAY...THE DIFFERENCE BETWEEN THE TWO WILL HAVE A BIG IMPACT ON
THE PRECIPITATION/QPF CHANCES FOR UTAH FOR THE COMING WEEKEND.

WHILE THE GFS DOES NOT PRODUCE NEARLY THE AMOUNT OF QPF OVER UTAH
IN COMPARISON TO THE EC...PWAT VALUES REACH OVER 200 PERCENT OF
CLIMATOLOGICAL NORMS ACROSS SOUTHERN UTAH BY FRIDAY. IN THAT TYPE
OF ENVIRONMENT...REGARDLESS OF THE COVERAGE OF CONVECTION...ANY
THUNDERSTORM WOULD HAVE THE POTENTIAL FOR LOCALIZED FLASH
FLOODING. THEREFORE...THE POTENTIAL EXISTS FOR THUNDERSTORMS WITH
HEAVY RAINFALL TO DEVELOP ACROSS THE SOUTHERN AND EASTERN PORTIONS
OF UTAH THROUGHOUT THE MEMORIAL DAY WEEKEND. ISSUED AN SPS TO
HIGHLIGHT THE THREAT TO MEMORIAL DAY WEEKEND RECREATERS. ANYONE
VENTURING INTO CANYONS THIS COMING WEEKEND SHOULD CONTINUE TO
MONITOR FUTURE FORECASTS. CONFIDENCE IN ANY PARTICULAR SOLUTION IS
LOW AT THIS TIME...HOWEVER...AND FUTURE MODELS RUNS WILL HELP TO
CLARIFY THE EXACT LOCATION OF THE MOISTURE SURGE.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO TURN
TO THE SOUTHEAST BETWEEN 07Z AND 10Z...WITH A 30 PERCENT CHANCE THAT
WINDS REMAIN NORTHERLY THROUGHOUT THE ENTIRE OVERNIGHT HOURS. THERE
IS ALSO A 20 PERCENT CHANCE THAT NEARBY SHOWERS CAUSE BRIEF PERIODS
OF GUSTY AND VARIABLE WINDS THIS EVENING.

&&

.FIRE WEATHER...A COLD FRONT WILL STALL AND WEAKEN ACROSS CENTRAL
UTAH OVERNIGHT. A DRIER AND MORE STABLE AIRMASS HAS SPREAD INTO THE
NORTHERN PORTIONS OF THE FIRE DISTRICT BEHIND THIS FRONT. MOISTURE
WILL INCREASE FROM THE SOUTH AGAIN TOMORROW AS A WEAK STORM SYSTEM
MOVES INTO ARIZONA. EXPECT AN INCREASE IN CONVECTION AND HUMIDITIES
ACROSS MAINLY CENTRAL AND SOUTHERN UTAH AS A RESULT. SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WETTING RAIN. THE
MOISTURE WILL LINGER OVER THE FIRE DISTRICT THROUGH AT LEAST THE
WEEKEND. WINDS WILL REMAIN GENERALLY LIGHT OUTSIDE OF SHOWERS
TOMORROW THROUGH THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

KRUSE/CHENG/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 20, 4:02 AM MST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 AM MDT WED MAY 20 2009

UTZ001>016-019>021-517-518-WYZ021-211115-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
502 AM MDT WED MAY 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A DRIER AND AND MORE STABLE AIRMASS WILL MOVE OVER THE NORTHERN
THIRD OF THE AREA TODAY BEHIND A COLD FRONT. HOWEVER...A MOIST AND
SOMEWHAT UNSTABLE AIRMASS WILL REMAIN OVER THE SOUTHERN TWO THIRDS
OF UTAH...SO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
GUSTY WINDS MAY ACCOMPANY ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MOIST AIRMASS WILL REMAIN IN PLACE OVER THE REGION...SO
THUNDERSTORMS WILL BE IN THE FORECAST EACH DAY. THE BEST CHANCE
FOR STORMS WILL BE ACROSS THE HIGHER TERRAIN AREAS OF SOUTHERN AND
EASTERN UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, May 20, 2:50 PM MST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT WED MAY 20 2009

UTZ001>016-019>021-517-518-WYZ021-211300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
350 PM MDT WED MAY 20 2009

...SHOWERS AND THUNDERSTORMS MAY IMPACT SOUTHERN AND EASTERN UTAH
DURING MEMORIAL DAY WEEKEND...

A MOIST PACIFIC SYSTEM IS EXPECTED TO IMPACT THE FOUR CORNERS
REGION FOR MEMORIAL DAY WEEKEND. THIS SYSTEM IS EXPECTED TO BRING
A RETURN OF DEEP MOISTURE TO THE REGION. THERE IS SOME UNCERTAINTY
AS TO THE EXACT LOCATION OF THE MOISTURE RETURN FOR THIS SYSTEM
BUT IT APPEARS MOISTURE WILL RETURN TO SOUTHERN AND EASTERN UTAH
FOR THE WEEKEND. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON AND EVENING FRIDAY THROUGH SUNDAY.

THE POTENTIAL EXISTS FOR THUNDERSTORMS TO PRODUCE LOCALLY HEAVY
RAINFALL WHICH COULD AFFECT RECREATIONAL ACTIVITIES ACROSS
SOUTHERN AND EASTERN UTAH THROUGHOUT THE HOLIDAY WEEKEND.
TRAVELERS PLANNING ACTIVITIES IN GLEN CANYON NATIONAL RECREATIONAL
AREA...LAKE POWELL...GRAND STAIRCASE-ESCALANTE NATIONAL
MONUMENT...CAPITAL REEF NATIONAL PARK AND CANYONLANDS NATIONAL
PARK SHOULD CONTINUE TO MONITOR FUTURE FORECASTS FOR ADDITIONAL
INFORMATION.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 90 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
May 20, 7:31 PM MST
Where
Beaver County, 0.88 mi SE of Milford
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.390, -113.010

The Milford ASOS recorded a 62 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170378.